Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jul 23, 2021, 9:08 AM EDT for LaGrange County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 9:08 AM EDT (13:08 UTC)
- Expired
- Jul 23, 2021, 9:45 AM EDT
- In force
- 37 min
- Issued by
- NWS Northern Indiana
County LaGrange County, IN
The radar
The Northern Indiana radar (KIWX), 35 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566 WWUS83 KIWX 231308 SPSIWX Special Weather Statement National Weather Service Northern Indiana 908 AM EDT Fri Jul 23 2021 INZ006-231345- Lagrange- 908 AM EDT Fri Jul 23 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAGRANGE COUNTY... At 908 AM EDT, a strong thunderstorm was located near Middlebury, or 8 miles west of Lagrange, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Lagrange, Shipshewana, Emma and Oliver Lake. && LAT...LON 4164 8566 4170 8564 4170 8532 4154 8537 TIME...MOT...LOC 1308Z 279DEG 20KT 4166 8558 $$ HAIL...0.25IN WIND...40MPH CR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 23, 6:18 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 23, 6:18 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 618 AM EDT Fri Jul 23 2021 .SYNOPSIS... Issued at 337 AM EDT Fri Jul 23 2021 Showers and storms are possible today with highs in the low to mid 80s. Heat and humidity will increase over the weekend with highs near 90 and heat index values in the mid to upper 90s. Chances for showers and storms will continue with the best chances Saturday night. Drier and less humid conditions return Monday. && .SHORT TERM...(Today and Tonight) Issued at 337 AM EDT Fri Jul 23 2021 Weak shortwave and associated warm front currently approaching the area. Expect showers and storms to slowly move across our northern zones through midday but not expecting anything strong/severe given marginal instability and shear. Additional storms possible during the afternoon commensurate with building diurnal instability. Increasing and backing low level flow later today will advect richer theta-e airmass back into the area. 00Z NAM12 is likely overzealous with mid 70s surface dewpoints but low 70s certainly possible based on upstream obs and with agricultural evapotranspiration in full swing. This will be offset by very poor midlevel lapse rates (5 C/km) given building shortwave ridge/midlevel temps later in the day. This yields around 1000 J/kg of 0-1km MLCAPE. There is a fair amount of directional shear but overall flow is light and marginal for severe storm development/maintenance. It is likely that best coverage will be with morning activity and we see just SCT surface- based convection later today given very weak and poorly-timed forcing mechanisms. This also suggests a very low severe threat and anticipate a quick end to any lingering convection this evening with the loss of daytime heating. Did maintain slight chance PoP's in our NE late tonight given ramping LLJ and some support among latest CAM's. Confidence in precip chances is low for our CWA though. It will be muggy today but latest guidance holds in low 80s for highs with heat indices only near 90F in our W/SW where higher dewpoints will reside. && .LONG TERM...(Saturday through Thursday) Issued at 337 AM EDT Fri Jul 23 2021 Hot and humid airmass will fully arrive over the weekend. Highs will climb near 90F as well-established thermal ridge over the Midwest crashes over our area. 850mb temps near 20C expected. Surface dewpoints will also inch higher, making a run at mid 70s. This yields heat indices well into the 90s both days (though perhaps more widespread on Sunday...depending on morning convection discussed below). Building heat/humidity will of course support some chances for convection but once again best forcing is poorly timed for our area. Isolated storms possible Sat afternoon but we remain largely under the influence of midlevel ridge with moderate subsidence inversion noted on forecast soundings through much of the day. Much better chances arrive overnight with approaching shortwave/cold front. By then, extreme surface-based instability will be waning and midlevel lapse rates are not quite high enough to support strong nocturnal convection. Though latest SWODY2 does clip our northern counties with a Slight risk, feel the risk is more marginal (even for our northern zones) due to very late frontal timing. For Sun, latest guidance suggests primary convergence zone will be largely south of our area before diurnal instability is maximized with a narrow window for stronger storms confined to our far SE. This does lead to some uncertainty in high temps/heat indices for Sun. Sun night through Tue currently appear quiet. Highs still near 90F but less humid. Moisture eventually returns with another shortwave/cold front and storm chances late Wed or Thu but details unclear at this range. This will likely be followed by another few days of quiet weather to end the week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 616 AM EDT Fri Jul 23 2021 Mainly VFR conditions and light south to southwest winds are expected on the backside of high pressure. A disturbance dropping down from the northwest is now expected to stay mainly east of SBN this morning, but a few showers can be expected. Scattered showers and storms will then develop during the day as a warm front approaches from the west. This activity could bring some brief vis restrictions, but confidence is low as to when and where individual convective cells will form and track, so have handled with vcsh for now until a better signal emerges. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Cobb Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 5:05 AM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 505 AM EDT Fri Jul 23 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-240915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 505 AM EDT Fri Jul 23 2021 /405 AM CDT Fri Jul 23 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms are possible today but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible again Saturday night. A few severe storms may be possible mainly north of highway 24. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-240915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 505 AM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible again late Saturday.
In the hours before
Special weather statement, Jul 23, 7:40 AM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
740 AM EDT Fri Jul 23 2021
MIZ077-078-231215-
Berrien-Cass-
740 AM EDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND EAST
CENTRAL BERRIEN COUNTIES...
At 740 AM EDT, a strong thunderstorm was located over Dowagiac,
moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dowagiac, Penn, Eau Claire, Vandalia, Magician Lake, Dewey Lake, La
Grange, Indian Lake and Sandy Beach.
&&
LAT...LON 4207 8622 4207 8585 4191 8591 4197 8635
4210 8625 4210 8622
TIME...MOT...LOC 1140Z 278DEG 17KT 4202 8608
HAIL...0.25IN
WIND...40MPH
CRSpecial weather statement, Jul 23, 8:17 AM EDT, 51 minutes before
Special Weather Statement National Weather Service Northern Indiana 817 AM EDT Fri Jul 23 2021 MIZ078-079-231245- St. Joseph-Cass- 817 AM EDT Fri Jul 23 2021 ...A STRONG THUNDERSTORM WILL AFFECT CASS AND WESTERN ST. JOSEPH COUNTIES... At 816 AM EDT, a strong thunderstorm was located over Cassopolis, or near Dowagiac, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Niles, Three Rivers, Dowagiac, Constantine, Cassopolis, White Pigeon, Centreville, Marcellus, Pokagon, Penn, Flowerfield, Mottville, Vandalia, Magician Lake, Dewey Lake, La Grange, Indian Lake, Donnell Lake, Fishers Lake and Jones. && LAT...LON 4207 8543 4176 8562 4188 8622 4207 8622 TIME...MOT...LOC 1216Z 282DEG 40KT 4192 8602 HAIL...0.25IN WIND...40MPH CR
Special weather statement, Jul 23, 9:08 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Northern Indiana 908 AM EDT Fri Jul 23 2021 INZ006-231345- Lagrange- 908 AM EDT Fri Jul 23 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAGRANGE COUNTY... At 908 AM EDT, a strong thunderstorm was located near Middlebury, or 8 miles west of Lagrange, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Lagrange, Shipshewana, Emma and Oliver Lake. && LAT...LON 4164 8566 4170 8564 4170 8532 4154 8537 TIME...MOT...LOC 1308Z 279DEG 20KT 4166 8558 HAIL...0.25IN WIND...40MPH CR
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:40 AM EDT | Special Weather Statement | IWX | Cass | 35 min |
| Jul 23, 8:17 AM EDT | Special Weather Statement | IWX | Cass | 28 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.